There’s a time when surgery is necessary

0

DEAR DR. DONOHUE: My husband is 5 feet 8 inches tall and weighs more than 285 pounds. He has been on many supervised diets. He loses a few pounds, but always gains them back and then some.

He has followed the suggestions of many doctors without any success. He exercises as much as he can. I think his weight will kill him. What’s your opinion on surgery for weight loss? – G.S.

ANSWER:
Obesity has many life-shortening consequences.

It makes a person’s body unresponsive to insulin and leads to diabetes. It can raise blood pressure. It puts a person at a high risk for a heart attack. It often deposits fat in the liver, which might then progress to liver cirrhosis. It’s a true illness.

Some people, in spite of honest efforts to lose weight, cannot do so. There is much that needs to be learned about obesity. Newly discovered hormones have roles that are poorly understood.

Leptin, for example, is a hormone that curbs appetite. Ghrelin (GRELL-in) is another hormone that stimulates hunger. How they influence weight gain needs explanation.

If a person has a body mass index greater than 30, that makes the person obese. If he or she has a BMI greater than 40, that person is morbidly obese, and his or her weight is a serious health threat.

Your husband has a BMI greater than 40. A BMI of 40 correlates with about 100 pounds in excess of ideal body weight.

Obesity surgery can be done in a number of ways. One way is making the stomach smaller. Another is to bypass the route of food absorption. A third combines both techniques. And a fourth involves putting an adjustable band around the stomach to make it hold less food.

There can be serious complications of any surgery, including obesity surgery. Bleeding, infections and lung clots are examples. Death has occurred. Those complications give everyone pause.

However, when the consequences of being excessively overweight are balanced against the risks of surgery, surgery usually wins out in these compelling situations. Your husband should consider it.

DEAR DR. DONOHUE: My father is 87. He developed an irregular heartbeat, and the doctor now has him on medicine for that as well as the anticoagulant medicine Coumadin. Coumadin requires that he get his blood checked frequently. Isn’t there some other medicine that can be used? Running to the lab is a burden for him. – B.L.

ANSWER:
I take it that his heartbeat irregularity is atrial fibrillation. Do you understand why he has to take the anticoagulant (blood thinner)? It’s to prevent a stroke.

The atria – the upper two heart chambers – are not beating; they’re wiggling. Blood in them stagnates and forms blood clots. Pieces of those clots can break loose and be swept into a brain artery. There they block blood flow through the artery, and the result is a stroke. Coumadin prevents this. No other medicine does a better job.

Your dad has to have his blood checked frequently at first to be sure he isn’t getting too much or too little Coumadin.

Too much could cause bleeding. Too little could allow clot formation. Once his blood tests stabilize, he will take them less frequently.

DEAR DR. DONOHUE: My husband and I would appreciate your answering some questions about what happened to our son.

He was fine one day. The next day he was covered with a rash. Our doctor said he needed immediate hospitalization for Henoch-Schonlein purpura. We don’t understand what caused it. – M.G.

ANSWER:
This is an illness that mostly strikes between the ages of 2 and 8. It results from blood vessel inflammation caused by the immune system.

A common respiratory infection like the sniffles or a strep throat can be the trigger that causes the immune system to inflame blood vessels.

Along with a skin rash – which eventually turns into purple bruises (purpura) – kidneys, intestines and joints also come under the immune assault. The child becomes quite sick.

Even though this condition is serious, the prognosis for a full recovery is good for most children.

DEAR DR. DONOHUE: I read your article on the differences between calcium carbonate and calcium citrate. My calcium product says “calcium from oyster shell.” There’s no clue as to whether it is carbonate or citrate. What is this product? – L.B.

ANSWER:
Calcium that comes from oyster shells is calcium carbonate. Coral calcium is also calcium carbonate.

Care to know another bit of calcium information that confuses everyone? It’s about elemental calcium. That’s the amount in a calcium preparation that is only calcium. No calcium product comes as pure calcium.

Calcium always comes with a twin – carbonate, citrate, lactate or gluconate. What users want to know is the amount of calcium they’re taking. They don’t care to know or need to know the total amount of the entire compound – calcium carbonate.

Some manufactures give the compound information, but I don’t know why. It serves only to muddle people.

If your calcium tablet’s weight is given as calcium carbonate, multiply that weight by .4 to obtain the amount of elemental calcium you are getting. If yours is calcium citrate, multiply by .21; if lactate, by .13; if gluconate, by .9. If the label says the weight is calcium, then you don’t have to do any multiplication.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com

Advertisement
SHARE